With a new school year underway, students and their parents are being warned about the effects of too much caffeine in the body. Students might turn to energy drinks, caffeine tablets, or caffeine powder while playing sports or studying for tests.
Poison control centers around the country are seeing an increased number of calls related to caffeine poisoning.
"The most common symptoms we see early on in caffeine poisoning are nausea and vomiting, but if enough caffeine is consumed, we can see a rapid heartbeat, high blood pressure, and in worst case scenarios, seizures, heart arrhythmias, and death," says Kentucky Regional Poison Control Center Director Ashley Webb.
The highly-concentrated caffeine powder, sold primarily online, is perhaps the most dangerous. According to the FDA, just one teaspoon of the powder is equal to drinking about 25 cups of coffee.
Although death from caffeine poisoning is rare, it has occurred. Earlier this year, a high school student in Ohio died after consuming the powder.